Dear Dr. B: Few days ago I returned from a European holiday with pain and swelling of my right leg. My doctor did some tests and said I have deep vein thrombosis. Now I am on blood thinners. Can you please explain what deep vein thrombosis is?
Answer: Blood clots in the leg veins are not an uncommon problem. A blood clot in a superficial vein is known as superficial thrombophlebitis. This condition is usually not serious or life threatening.
A blood clot in a deep vein of a leg is known as deep vein thrombosis (DVT). This is a serious condition as the clot may dislodge, travel through the blood stream and plug a vessel in the lung (pulmonary embolism). Pulmonary embolism (PE) can be fatal.
The calf muscles act as a second pump (first pump being your heart). The contraction of the calf muscles and the valves in the deep veins help push the blood from the lower extremity towards the heart.
DVT occurs when the blood moves through deep veins in the legs more slowly than normal or when there is some condition that makes blood more likely to clot. Two common examples are: when you are bedridden (after surgery, injury or chronic illness) or when you sit still for a long time (such as during a long plane flight or a long road trip). Under these conditions the blood moves more slowly and stagnation promotes clotting.
Obesity, cancer and smoking cigarettes also increase the risk of DVT.
Blood thinners (anticoagulants) like heparin and warfarin are used to treat DVT and prevent pulmonary embolism. The blood thinners do not dissolve the clot. They stop the clot from getting bigger, prevent the clot from breaking off and reduce the chances of having another blood clot.
The most common and sometimes very serious side effect of anticoagulant therapy is bleeding. Blood tests will check how well the medicine is working. If you bruise or bleed easily while on blood thinners then talk to your doctor and get a blood test done.
The risk of having recurrent DVT depends on the risk factors as outlined earlier. Generally speaking, if you have had DVT once then this does increase the risk of another DVT.
Clinically or radiologically there is no test to confirm if the clot is completely dissolved. The body takes its own time to dissolve the clot or the clot may get organized and form scar tissue, permanently blocking the vein or damaging the valves. Warfarin does not dissolve the clot. Normally, no tests are done to check if the clot is still present as the tests can be inconclusive or confusing.
When travelling, stay hydrated so your blood does not become thick. It is important to stay mobile. If sitting in your vehicle or in a plane during long journeys, exercise your ankle every few minutes so the calf muscles can push the blood toward your heart. This will prevent stagnation of blood in your calf.
Enjoy the summer and be safe. Don’t forget, you need lots of fluids, sunscreen and DEET.
Start reading the preview of my book A Doctor's Journey for free on Amazon. Available on Kindle for $2.99!